Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Treating Dry Mouth

Tuesday, 25 Oct 2011 11:55 AM

Question: Due to heart meds I have lost all my teeth and suffer from extreme dry mouth. I already take several meds, so is there anything besides prescription drugs that will help me get my mouth more moist? I drink plenty of water and suck on ice all day.
Dr. Hibberd's Answer:
Sometimes severe gum (gingival and periodontal) disease and gum recession may be caused by medications. If your gums bleed, are sensitive, or your teeth hurt, please go to your dentist for an oral hygiene evaluation. In severe cases, you may be referred to a subspecialty dentist such as a periodontist (gum specialist) or an oral surgeon.

Delaying attention until your teeth are gone is sadly a scene I often witness in cardiac patients. Many people do not realize that their cardiac risks are immensely elevated with inadequate oral preventive care. Be sure to involve your dentist to prevent the terrible dilemma you now face.

Dry mouth (sicca) syndromes need to be addressed, so be sure to consult your physicians and your dentist to correct this as soon as possible.

While stimulation of salivary glands usually occurs from the motion of chewing (and some may obtain relief from sugar-free gum), your situation is far more serious, and you should consider evaluation by an ear, nose, and throat (ENT) physician or an oral surgeon specializing in the management of sicca syndrome. Some sicca syndromes are autoimmune, and you may also benefit from a rheumatology consultation.

It appears to me that you may need prescription medications to clear this up properly. Your over-the-counter remedies are probably not going to address the cause of your sicca syndrome sufficiently to produce reasonable results.

© HealthDay

 
1Like our page
2Share
Dr-Hibberd
280
2011-55-25
Tuesday, 25 Oct 2011 11:55 AM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved